beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Drug to Drug Interactions

Posted 6/23/2017

Posted in

  This is a serious topic and a potentially very serious problem. There can be adverse reactions between drugs or between drugs and herbs/supplements/vitamins. We hope and assume that our doctors and pharmacists are on top of the drug to drug possibilities, but this is a reminder of the importance of telling your doctor about everything that you are swallowing.

  The possible problems between drugs and herbs/vitamins/supplements are more complicated. Since the latter don't require FDA approval and have been not be subjected to the same kind of scrutiny, we really don't know what the possible interactions might be. This is why our doctors ask us not to use any of these supplements during active cancer treatment. It would be pretty dumb and self-defeating to take chemotherapy and continue to also take some herbs or teas or supplements that might be nullifying any benefit of the chemo drugs.

  From Medscape:

Cancer Patients' Drug-to-Drug Interactions Have Consequences

Roxanne Nelson

Drug combinations have the potential to interact, sometimes with deleterious effects, and patients with cancer face a real risk for such drug interactions that have clinical consequences, according to new findings.
In a cohort of 149 patients with cancer, 36 potentially clinically relevant drug-to-drug interactions (DDIs) were identified in 26 patients (17.4%), and all of them required the patient to modify therapy.
In addition, more than half of the cohort reported using herbal supplements during their cancer therapy, and 122 possible herb-to-drug interactions (HDIs) were detected.

The study results were published online June 19 in the Journal of Oncology Practice.
Importantly, the investigation also documented several likely actual interactions, which distinguishes the research from past efforts. "Our analysis showed that 2.7% of patients were actually experiencing possible adverse drug reactions as a consequence of a DDI," write the authors, led by Allan Ramos-Esquivel, MD, MSc, from the Department of Medical Oncology, Hospital San Juan de Dios, San Jose, Costa Rica.
Prior research has only revealed "potential and theoretic DDIs," the authors note. "However, the study design of this trial allowed for a week of clinical observation before the notification of any potential DDIs by pharmacists."

Read more: http://www.medscape.com/viewarticle/881804_print

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud